EconPapers    
Economics at your fingertips  
 

Optimal capital-income taxation in a model with credit frictions

Salem Abo-Zaid ()

The B.E. Journal of Macroeconomics, 2014, vol. 14, issue 1, 26

Abstract: The optimality of the long-run capital-income tax rate is revisited in a simple neoclassical growth model with credit frictions. Firms pay their factors of production in advance, which requires borrowing at the beginning of the period. Borrowing, in turn, is constrained by the value of collateral that they own at the beginning of the period, leading to inefficiently low amounts of capital and labor. In this environment, the optimal capital-income tax in the steady state is non zero. Specifically, the quantitative analyses show that the capital-income tax is negative and, therefore, the distortions stemming from the credit friction are offset by subsidizing capital. However, when the government cannot distinguish between capital-income and profits, the capital-income tax is positive as the government levies the same tax rate on both sources of income. These results stand in contrast to the celebrated result of zero capital-income taxation of Judd (Judd, K. 1985. “Redistributive Taxation in a Simple Perfect Foresight Model.” Journal of Public Economics 28: 59–83.) and Chamley (Chamley, C. 1986. “Optimal Taxation of Capital Income in General Equilibrium with Infinite Lives.” Econometrica 54: 607–622.).

Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://www.degruyter.com/view/j/bejm.2014.14.issu ... -0112.xml?format=INT (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:bejmac:v:14:y:2014:i:1:p:26:n:16

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/bejm

Access Statistics for this article

The B.E. Journal of Macroeconomics is currently edited by Arpad Abraham and Tiago Cavalcanti

More articles in The B.E. Journal of Macroeconomics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2019-04-29
Handle: RePEc:bpj:bejmac:v:14:y:2014:i:1:p:26:n:16